My husband, 57, is a sensible weight, and follows a healthy diet - no fat - only fish, and organic fruit and vegetables. He doesn't smoke and only drinks a glass of port in the evenings.
After having chest pains on exertion, he was diagnosed with angina and had two stents inserted. His cholesterol levels were also controlled with fluvastatin.
After being on the drug for about six months, his cholesterol level was acceptable, but he noticed how much he ached. This became more and more noticeable. The doctor said this was a side-effect of the statin and changed it to another statin - atorvastatin - which he said was less likely to produce the muscle aches.
This suited my husband for a short time but, eventually, the same aches began again. He said he felt like an old man. Prior to the statins, he had been positive, active and mobile.
While taking atorvastatin, he also suffered a bout of shingles. We treated it successfully with homoeopathics, apart from the pain. This was treated with analgesics.
On researching the side-effects of statins, I learned that one function of cholesterol is to insulate nerve endings. It may well be that the statins exposed the nerve endings and allowed the singles to take hold. Has anyone else ever put this possibility together?
The painkillers my husband was taking for the shingles were now causing constipation which, in turn, caused diverticulitis (which had been dormant for some time).
After more research, my husband is now taking a 'natural' remedy for reducing cholesterol - with great results.
Once he discontinued the statin, all the aches and pains disappeared. The shingles pain has quieted down with the use of either ice-packs or warmth, and the diverticulitis has completely gone.
The lesson to be learned is first to see how one drug can trigger a series of further problems, and the second lesson is to find out all you can about the drug you are being prescribed before you take it.
By the way, the consultant was dogmatic in his viewpoint, totally disregarding the side-effects of statins as described in both his British National Formulary and MIMS. - Mrs MJB, High Wycombe, Bucks